Thunderstorm Wind, Phillips
- When
- June 29, 10:15 PM MST
- Where
- Phillips County, 12 mi N of Dodson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.574, -108.230
The wind was accompanied by pea sized hail.
A surface trough that pushed across northeast Montana produced severe thunderstorms late on the evening of the 29th through mid-morning on the 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A surface trough that pushed across northeast Montana produced severe thunderstorms late on the evening of the 29th through mid-morning on the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 29, 7:10 PM MST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 810 PM MDT FRI JUN 29 2007 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY... WILL MORE OR LESS HOLD COURSE WITH THE CURRENT FORECAST ALTHO A FEW MINOR TWEAKS WERE MADE. STILL CANNOT RULE OUT SOME DECENT CONVECTION MAKING ITS WAY INTO PHILLIPS AND PETROLEUM COUNTIES THIS EVENING...BUT IT IS LOOKING A LITTLE LESS LIKELY RIGHT NOW AS THE LIONS SHARE OF THE CONVECTION...AND ALL OF THE SEVERE VARIETY IS WELL WEST OVER THE GREAT FALLS AREA AND MOVING NORTH NORTHEAST WITH THE MID AND UPPER FLOW. THIS IS IN PROXIMITY OF THE SURFACE BOUNDARY AND WHERE THE BEST UPPER SUPPORT IS FOUND. SINCE THEY ARE COINCIDENT THE WEATHER FOLKS IN GREAT FALLS ARE VERY BUSY WITH SEVERE. THIS BOUNDARY STILL EXPECTED TO MOVE SLOWLY EAST TONIGHT SO WILL NOT MESS TOO MUCH WITH THE PREVAILING POPS. ANY SEVERE THAT OCCURS IN OUR AREA WOULD LIKELY RESULT IN BIG HAIL. LAKE WIND ADVISORY LOOKING VERY MARGINAL RIGHT NOW BUT ENUF FLUCTUATIONS LAST HOUR TO KEEP IT GOING. PREVIOUS DISCUSSION... AN UPPER RIDGE ACROSS EASTERN MONTANA WILL GET FLATTENED OUT AND PUSHED EAST WITH TIME THIS WEEKEND. AN UPPER TROUGH ALONG THE PACIFIC NORTHWEST COAST WILL LIFT INTO ALBERTA SATURDAY WITH A BROAD TROUGH FROM THE ALEUTIANS INTO WESTERN CANADA EXPECTED BY SUNDAY. TONIGHT...AN UPPER LOW ALONG THE WASHINGTON STATE AND BC COASTS THIS AFTERNOON WILL LIFT NORTH ALONG THE SOUTHERN BC COAST WITH SOME OF THE ENERGY LIFTING INTO SOUTHWEST CANADA. A LEE SIDE TROUGH THAT EXTENDS FROM CENTRAL MONTANA DOWN TO JUST EAST OF BILLINGS WILL SLIDE EAST AND INTO EASTERN MONTANA AS A COLD FRONT ORGANIZES TO THE WEST ACROSS CENTRAL MONTANA. SOME SHORTWAVE ENERGY LIFTING ACROSS WESTERN IDAHO WILL LIFT NORTHEAST TONIGHT...MAINLY AFFECTING OUR NORTHWEST ZONES. IT SHOULD REMAIN CAPPED ACROSS THE EASTERN ZONES...BUT IF ELEVATED CONVECTION CAN FIRE FURTHER WEST THIS EVENING IT MAY HOLD TOGETHER ACROSS THE NORTHERN ZONES OVERNIGHT. THE SOUTHEAST ZONES WILL LIKELY REMAIN DRY. THE BEST CHANCE OF SEVERE WEATHER LOOKS TO BE DURING THE FIRST HALF OF THE NIGHT ACROSS THE NORTHWEST ZONES. MODELS INDICATING ENOUGH SHEAR THAT THE PRIMARY THREAT WILL BE LARGE HAIL...BUT CAN/T RULE OUT DAMAGING WINDS IF STORMS BEGIN TO BOW OUT. THE STRONG EAST TO SOUTHEAST WIND ALONG THE EAST END OF FORT PECK LAKE WILL CONTINUE UNTIL THE TROUGH AXIS PUSHES EAST...WHICH WILL PROBABLY NOT OCCUR UNTIL AROUND MIDNIGHT. IT IS ALSO POSSIBLE THAT AS CONVECTION LIFTS MAINLY TO THE NORTH OF THE LAKE THAT SOME OUTFLOW FROM STORMS COULD KEEP THE WIND GOING A LITTLE LONGER AND/OR SLOW UP THE FRONT. THUS WILL KEEP THE ADVISORY OUT UNTIL 4 AM TO GIVE THE MID SHIFT TIME TO ASSES. SATURDAY...THE RIDGE AXIS GETS NUDGED EAST OF THE AREA AS THE UPPER LOW LIFTS INTO NORTHERN ALBERTA. THIS WILL SET UP A BROAD SOUTHWEST FLOW ALOFT INTO EASTERN MONTANA. THE SURFACE TROUGH WILL SLIDE EAST AS A COLD FRONT PUSHES IN FROM THE WEST. THE MOST UNSTABLE AIR WILL BE FOUND ACROSS THE EASTERN AND SOUTHERN ZONES ALONG THE COLD FRONT. IT WOULD APPEAR THE BEST CHANCE OF A THUNDERSTORM DURING THE AFTERNOON WOULD BE ACROSS THE EASTERN ZONES CLOSEST TO THE FRONTAL BOUNDARY. THE MID LEVELS WILL LIKELY REMAIN WARM AND CAPPED...BUT WITH THE FRONT AROUND IT MAY CAUSE ENOUGH CONVERGENCE AND LIFT TO GENERATE A COUPLE OF ISOLATED STORMS. SAT NIGHT & SUNDAY...THE AREA REMAINS IN SOUTHWEST FLOW ALOFT. THE FRONTAL BOUNDARY LOOKS TO STALL OUT JUST TO THE SOUTH AND EAST OF THE AREA. THERE WILL LIKELY BE A FEW MORE SHOWERS AND STORMS AROUND...WITH THE BEST CHANCE OF ANYTHING SEVERE IN THE SOUTH AND EAST SATURDAY EVENING AND AGAIN LATE IN THE DAY SUNDAY. CB .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... ONLY CHANGES INTRODUCED TO PREVIOUS EXTENDED PACKAGE WERE MINOR SKY AND WIND COLLABORATION EDITS. LATEST ECMWF MAINTAINS GOOD CONTINUITY WITH ITS PREVIOUS RUN AND ALSO MIRRORS BOTH THE GFS AND GFS ENSEMBLES QUITE WELL INTO THE MIDDLE OF NEXT WEEK...SO LITTLE NEED TO ADJUST CURRENT POPS OR TEMPS. MCZ PREVIOUS LONG TERM DISCUSSION... AGAIN MEDIUM RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT. GOOD CONTINUITY WITH PREVIOUS RUNS AS WELL ALTHOUGH TRENDING A TRIFLE SLOWER WITH SHORTWAVE FLATTENING THE RIDGE EARLY NEXT WEEK. THUS RIDGE STILL TO THE EAST WITH SOUTHWEST FLOW ON MONDAY FOR WARM TEMPERATURES AND POSSIBILITY OF THUNDERSTORMS. SHORTWAVE AND FRONTAL PASSAGE ON TUESDAY WITH SOME THUNDERSTORM POTENTIAL LINGERING IN THE SOUTHEAST. HIGH PRESSURE WORKING EAST WITH UPPER RIDGE REBOUNDING TO THE WEST ON WEDNESDAY FOR SLIGHTLY COOLER AND DRIER WEATHER. BUILDING WESTERN RIDGE WILL DRAW HOT TEMPERATURES NORTHWARD FOR THE END OF THE WEEK. MONSOONAL MOISTURE ALSO BEING PULLED NORTH BUT LOOKS TO NOT QUITE REACH THE REGION THIS WEEK SO WILL KEEP THE END OF THE FORECAST GENERALLY DRY FOR NOW. EBERT && .AVIATION... OUTSIDE OF ANY SCATTERED THUNDERSTORMS TONIGHT...VFR CONDITIONS WILL PREVAIL. A BREEZY SOUTHEASTERLY WIND WILL PERSIST THROUGH MUCH OF THE NIGHT ESPECIALLY AT GGW AHEAD OF AN ADVANCING COLD FRONT. THIS FRONT HAS INITIATED THUNDERSTORMS WELL TO THE WEST OF THE TAF SITES THIS EVENING WHICH WILL SPREAD EASTWARD TOWARDS KGGW AND KOLF LATER TONIGHT. STORMS ARE EXPECTED TO REMAIN NORTH OF KGDV AND KSDY. THE COLD FRONT THEN CROSSES THROUGH THE REGION SATURDAY MORNING BEFORE STALLING CLOSE TO THE MT/ND BORDER. POST FRONTAL WINDS WILL TURN NORTHWESTERLY AROUND 10 TO 15 KTS DURING THE MORNING HOURS WITH LATE AFTERNOON/EVENING THUNDERSTORM CHANCES INCREASING AT SDY AND GDV. MCZ/SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 4 AM MDT SATURDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 222 PM MDT FRI JUN 29 2007 MTZ017-022-023-301200- CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE- 222 PM MDT FRI JUN 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT UNTIL 4 AM SATURDAY MORNING FOR FORT PECK LAKE. AN EAST WIND OF 20 TO 30 MPH THIS EVENING WILL SHIFT INTO THE NORTHWEST AND DIMINISH TO 10 TO 20 MPH LATE TONIGHT. STRONG AND ERRATIC WIND GUSTS ARE POSSIBLE IN OR NEAR ANY THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016-021-059>061-301200- CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY- 222 PM MDT FRI JUN 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS THE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT DAMAGING WIND GUSTS ARE ALSO POSSIBLE. THE THREAT OF SEVERE WEATHER WILL COME TO AN END LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BOGEL
The Glasgow radar (KGGW), 125 km away, was scanning. The volume nearest the first event began at 05:16 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
The wind was accompanied by pea sized hail.
Small branches were down.
The hail ranged in size from pea to penny.
The wind was accompanied by dime sized hail which fell for a few minutes.
The hail ranged in size from dime to quarter and was followed by pea sized hail for a short time.
Most of the hail was pea sized with a few penny sized stones mixed in with the smaller hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30720, 30730, 30727, 30729, 30731, 30732, 30733.